Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Suggest treatment for vertigo and nausea

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15319 Questions
Question
I have been dealing with ears popping and finally I woke up with a serious case of vertigo and nausea. I through up 5 times after taking Sudafed, aspirin and multivitamin and eating 2 slices of bread. I can't even stand up...
Sat, 2 Jun 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
different possible causes

Detailed Answer:
HI, thanks for using healthcare magic

Vertigo is most usually due to conditions of the inner ear. The ear consists of the outer ear, middle ear and inner ear.

The inner ear plays a big role in balance and this is the reason that problems here can cause vertigo and nausea.
Vertigo is one of the worse sensations to have to deal with.

The most common inner ear conditions that can cause vertigo are----(1) BPPV ( benign paroxysmal positional vertigo)-- in this condition the vertigo occurs with certain positions of the head and lasts seconds to minutes

(2)Meniere's diesase- vertigo lasts for mins. Occurs with tinnitus (funny noises in the ear eg ringing, buzzing) and hearing loss

(3)vestibular neuronitis- lasts for hours at a time, most common of the three causes.

Sinus infection, because the ear and the sinuses are connected can also cause these symptoms.
Other causes would be ear infection or dysfunction of the eustachian tube. The eustachian tube is a tube that connects the ear to the back of the throat. It has different functions but if it is not working can cause full feeling and popping of the ear. Problems with the sinuses can affect the eustachian tube.

Treatment--(1)Try using dramamine or meclizine-- one of these would help both the vertigo and the nausea. May need to use for a few days
Drowsiness is a possible side effect.
(2) you can try to use the sudafed again to help decongest the sinuses
(3)rest if possible
(4)can try eating very small amounts (one slice or half of this) approximately half hour after using the dramamine/meclizine

If there is no improvement or worsening, then you may need to be assessed. If it is related to BPPV (one of the inner ear causes), then there is a particular maneuver called EPLEY maneuver, that helps

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor